Skip to content
Omnikalc

BASDAI and ASDAS-CRP calculator

Score the activity of ankylosing spondylitis and axial spondyloarthritis with the six BASDAI questions and the ASDAS-CRP, which adds the patient's global assessment and CRP.

Updated on
Your inputs

Value out of range

Value out of range

Value out of range

Value out of range

Value out of range

Value out of range

Value out of range

mg/L

Value out of range

Results

BASDAI

4.7

Active disease (4 or more): a common threshold for reviewing treatment

ASDAS-CRP

3.12

High disease activity (2.1 to 3.5)
Morning stiffness average, (Q5 + Q6) ÷ 2
5.5

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Two scores for axial spondyloarthritis

Axial spondyloarthritis, which includes ankylosing spondylitis, causes inflammatory back pain, stiffness and fatigue. Two scores are used to follow its activity:

  • the BASDAI (Bath Ankylosing Spondylitis Disease Activity Index), a six-question patient questionnaire;
  • the ASDAS (Ankylosing Spondylitis Disease Activity Score), which combines patient answers with CRP.

The BASDAI

The patient rates each question from 0 to 10 for the past week:

  1. Fatigue
  2. Neck, back or hip pain
  3. Pain or swelling in other joints
  4. Discomfort from areas tender to touch or pressure (entheses)
  5. Severity of morning stiffness
  6. Duration of morning stiffness (0 = none, 10 = 2 hours or more)

BASDAI = (Q1 + Q2 + Q3 + Q4 + (Q5 + Q6) ÷ 2) ÷ 5

A BASDAI of 4 or more is the classic definition of active disease and has long been used to decide whether to start or change biologic treatment.

The ASDAS-CRP

ASDAS = 0.12 × back pain + 0.06 × duration of morning stiffness + 0.11 × patient global + 0.07 × peripheral pain or swelling + 0.58 × ln(CRP + 1)

CRP is in mg/L; values under 2 mg/L are replaced by 2. The calculator reuses BASDAI questions 2, 6 and 3 for back pain, stiffness duration and peripheral symptoms.

ASDAS Disease activity
under 1.3 Inactive
1.3 to 2.0 Low
2.1 to 3.5 High
above 3.5 Very high

A fall of 1.1 or more is a clinically important improvement, and 2.0 or more a major improvement.

Example

Answers of 5, 6, 4, 3, 6 and 5 give a BASDAI of (5 + 6 + 4 + 3 + 5.5) ÷ 5 = 4.7: active disease. With a patient global of 5 and a CRP of 8 mg/L, the ASDAS is 3.12: high activity.

Which one to use?

International recommendations (ASAS-EULAR) now prefer the ASDAS, because it includes an objective inflammation marker and has validated cut-offs for activity and response. The BASDAI remains widely used and useful when no recent CRP is available.

Frequently asked questions

What BASDAI score means active disease?

A BASDAI of 4 or more out of 10 is the usual definition of active disease.

What is a good ASDAS score?

Under 1.3 is inactive disease and 1.3 to 2.0 is low activity. Treatment usually aims for inactive or low disease activity.

Why does the ASDAS replace CRP values under 2 mg/L by 2?

Very low CRP values are imprecise with standard assays, so the ASDAS uses 2 mg/L as a floor to avoid exaggerating differences at the bottom of the scale.

Can I use the ESR instead of CRP?

Yes, an ASDAS-ESR version exists with different coefficients, but ASDAS-CRP is preferred. This calculator uses the CRP version.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.